Overuse of antipsychotics in nursing homes - page 3

This story was big news in the Boston Globe this weekend. I hope never to encounter the overuse of antipsychotic medications in the patients I care for. It is one of the big fears when I think of... Read More

  1. Visit  Christy1019 profile page
    0
    Quote from JZ_RN
    If anything at my job I think they're underused. I have some patients who could really use a depakote, seroquel, ativan, and haldol smoothie quite often. I do agree that drugging people rather than dealing with their issues is not the way to go, but with dementia patients with extreme behaviors and no other interventions that help at all, I thank the inventors of the antipsychotics.

    * Just an FYI.. Haldol is no longer FDA approved for elderly patients with dementia related psychosis d/t high risk for mortality, including sudden death/cardiac arrest, QT prolongation, torsades-vtach, and other cardiac problems.

    My friend's father had dementia was routinely being given haldol despite the family requesting they not give him haldol (whole other story). He had no past history of cardiac disease but was then found to have developed paroxysmal A-fib but was never placed on anti-coags. Well 2wks after being d/c'ed from the hospital (was admitted d/t new onset a fib), with a clean bill of health, & sent back to the nsg home (the ones who liked giving him haldol) he was found dead in his bed after being seen 30min before, acting normally and asymptomatic with no evidence of trauma etc.

    Family opted not to have autopsy but i'd bet any money that he probably was given a haldol nightcap and soon after died either from a sudden cardiac arrest, or from a PE or stroke that was likely caused by afib w/no anticoag tx. And I believe the sudden onset of a-fib was directly associated with the frequent use of high dose haldol IM.. and apparently the family attorney agrees b/c they're filing suit against the nsg home (they had a lot of other issues regarding the care their father received while there)



    Sent from my SPH-D700 using allnurses.com
    Last edit by Christy1019 on Jul 29, '12
  2. Visit  JZ_RN profile page
    0
    The haldol is more useful for the middle-aged patients with encephalopathy that never goes away cause they are ex etoh-abusers and they have extreme uncontrollable-otherwise behaviors, but I know what you're getting at. I don't wanna sound like I want to just drug people for my convenience. however, they never gave anti-psychotics to some patients who could really benefit from them. When you're constantly wandering, falling, smearing poop in your post-op wounds, continually confused with no identifiable cause (infection, etc) and cause yourself problems, it might be time to take some medications to help manage the delusions, stress, anxiety, and the fact that you're harming yourself with behaviors that nothing else seems to help with.
  3. Visit  Christy1019 profile page
    0
    I wasn't trying to imply that you were "drugging pts out of convenience", I apologize if it came across that way.. and I totally agree with you that anti psychotics can be beneficial to many pts and if appropriately dosed, can have less negative side effects than pts regularly given benzos/sedatives, I.e. falls, aspiration pneumonia, tolerance and/or benzo withdrawal.
    I personally have never worked LTC as a RN, but I am familiar with the stresses and complications of that environment as my aunt has been a nursing home administrator for 20+yrs. With that said, I will not pass judgement on how nurses in that field perform their jobs, but after the situation I experienced w/my friends father that I described above, I just wanted to share that info about Haldol, as many nurses aren't aware of it.
    My specialty has always been ER but originally my passion was psych nursing, until I became aware of the complete lack of resources, compassion, and adequate treatment that was available to those pts, and knowing the type of person and nurse that I am, I would be burned out within a year b/c I couldn't "save" each pt. Luckily working in the ER gives me the opportunity to care for pt's with psych problems in an acute setting.
    One problem I have found on numerous occasions is that many nurses are not familiar with appropriate dosages and administration of most commonly ordered anti psychotic medications, but very familiar with sedative/benzo dosing etc. I've seen this lead to pts being way over-sedated, or resulting in adverse reactions that the nurse didn't recognize, or relate to the antipsychotic medication. One of my experiences of this was during my psych clinical years ago. I was assigned to an elderly female pt with hx of dementia. Every day I would see her sitting in her wheelchair w/her head down asleep during meals, group activities etc. and never saw her eat anything or anyone besides myself, attempt to assist her with eating... not once did I ever see this patient awake or aware of her surroundings, even after I was assigned to a different patient. Now during my psych rotation students couldn't pass meds, but I did read her chart and MAR & discovered the cause of her decreased LOC.. she was being given a total of 1,000mg of seroquel a day, divided as 200mg w/breakfast, 300mg in the afternoon, 200mg with dinner and another 300mg at bedtime! I personally have been on seroquel for insomnia x 10yrs and started out at 25mg at night, which knocked me out and gradually built a tolerance so that 10yrs later I still only take 400mg at night and couldn't imagine being able to function on half of what that patient was prescribed!
    My point is that noone seemed to even know what recommended dosing of seroquel or similar meds actually was, nor did they seem alarmed by how sedated this patient was every day. Now had the patient been ordered a benzo like ativan for example, I'm sure that orders for 5mg qAM, 3mg qAfternoon, 5mg w/dinner, and 5mg qHS, would've been questioned by the nurse, because we are more familiar with those meds. Unfortunately its not just nurses who aren't familiar w/these meds, but doctors outside of Psych/geriatric/LTC fields also seem to struggle with this. I had an acutely psychotic/manic & combative patient in my ER who hadn't taken his seroquel x 2wks and while security is attempting to restrain him, the ER doc orders 200mg seroquel xr PO, x 1 dose now. Hmmm... "hey doc, how about something that works a lil faster now and we'll worry about resuming his home regimen later". So he orders 2mg risperdal M-tab... so I go to the staff doc & say that unless his resident feels like risking losing a finger to give this pt the risperdal, that myself and security would appreciate something w/rapid onset and preferrably I.M. lol.
    Sorry for the long post, its just that the topic of sedation for dementia/elderly pts is always being debated but noone seems to have suggestions to compromise. Maybe if our profession as a whole became more educated on how to treat and manage these pts appropriately, instead of judging each other, it could end up being beneficial to the patients themselves.

    Sent from my SPH-D700 using allnurses.com
  4. Visit  DSkelton711 profile page
    0
    Each person should be treated individually per their own symptoms and other interventions. About the Haldol, many of the drugs are black boxed. But for myself, if I was in a locked facility with dementia I say bring on the Haldol, because I want to NOT have to die from dementia when I can no longer speak, walk, eat and I am possibly hitting others and spitting on them as I am sitting in my urine and feces. Death is not the worst thing in the world. Just my own opinion. As I said each person is an individual and each family deals with things differently. Awful disease.
    Last edit by DSkelton711 on Aug 6, '12 : Reason: change
  5. Visit  CapeCodMermaid profile page
    0
    It sounds as if you are advocating death by Haldol as a reasonable alternative to living with end stage dementia.
  6. Visit  hotflashion profile page
    0
    Removed reply lacking HTML.
  7. Visit  hotflashion profile page
    3
    "It sounds as if you are advocating death by Haldol as a reasonable alternative to living with end stage dementia."

    It does sound that way.

    I've already told my husband that if I ever get to the point where I do not recognize myself, do not recognize him, and don't know where I am, I want no medications (prescription or OTC) that could conceivably extend my life: No vitamins, no iron tablets, no heart meds, no antihypertensives, no statins, no antibiotics. Whatever disease condition descends upon my body, keep me comfortable by whatever means are available and that is all. Do not revive me if I should stop breathing or my heart stops beating, just give me a kiss, tell me you love me, and say goodbye.
    VivaLasViejas, JZ_RN, and IowaKaren like this.
  8. Visit  JZ_RN profile page
    1
    Do you think those alzheimer's and dementia patients want to be kicking and spitting and confused as all get out? How terrifying and miserable it must be. A fate worse than death to me.
    VivaLasViejas likes this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close